Alert archive / Alabama / Red Flag Warnings in 2013

Red Flag Warning 3, NWS Huntsville, AL

March 13, 20134 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Mar 13, 2013, 4:05 AM CDT for 4 counties in Alabama. It took effect at Mar 13, 2013, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2013, 4:05 AM CDT (09:05 UTC)
In effect from
Mar 13, 2013, 1:00 PM CDT
Expired
Mar 13, 2013, 8:00 PM CDT
In force
7 hr
Issued by
NWS Huntsville, AL

Counties Cullman County, AL, Franklin County, AL, Lawrence County, AL, Morgan County, AL

The radar

The Columbus AFB radar (KGWX), 116 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WWUS84 KHUN 130905
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
405 AM CDT WED MAR 13 2013

ALZ003-004-007-016-131830-
/O.NEW.KHUN.FW.W.0003.130313T1800Z-130314T0100Z/
FRANKLIN AL-LAWRENCE-MORGAN-CULLMAN-
405 AM CDT WED MAR 13 2013

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR LOW HUMIDITY FOR PORTIONS OF NORTHERN
ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. 

* AFFECTED AREA... FRANKLIN AL...LAWRENCE...MORGAN...AND CULLMAN 
  COUNTIES. 

* TIMING...FROM 1 PM TO 8 PM TONIGHT.

* RELATIVE HUMIDITY...VALUES WILL FALL TO BETWEEN 20 AND 25 PERCENT
  DURING THE AFTERNOON AND EARLY EVENING.

* WINDS...NORTHWESTERLY SURFACE WINDS WILL BE SUSTAINED BETWEEN 10
  AND 20 MPH. GUSTS TO NEAR 25 MPH WILL BE POSSIBLE AT TIMES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

CCC
2 follow-up statements
912 
WWUS84 KHUN 131806
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
106 PM CDT WED MAR 13 2013

ALZ003-004-007-016-140100-
/O.CON.KHUN.FW.W.0003.000000T0000Z-130314T0100Z/
FRANKLIN AL-LAWRENCE-MORGAN-CULLMAN-
106 PM CDT WED MAR 13 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW HUMIDITY FOR PORTIONS OF NORTHERN ALABAMA...

* AFFECTED AREA... FRANKLIN AL...LAWRENCE...MORGAN...AND CULLMAN 
  COUNTIES. 

* TIMING...FROM 1 PM TO 8 PM TONIGHT.

* RELATIVE HUMIDITY...VALUES WILL FALL TO JUST BELOW 25 PERCENT
  THROUGH THE AFTERNOON AND EARLY EVENING HOURS. 

* WINDS...NORTHWESTERLY SURFACE WINDS WILL BE SUSTAINED BETWEEN
  10 AND 20 MPH. GUSTS TO NEAR 25 MPH WILL BE POSSIBLE AT 
  TIMES. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$
345 
WWUS84 KHUN 140038
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
738 PM CDT WED MAR 13 2013

ALZ003-004-007-016-140145-
/O.EXP.KHUN.FW.W.0003.000000T0000Z-130314T0100Z/
FRANKLIN AL-LAWRENCE-MORGAN-CULLMAN-
738 PM CDT WED MAR 13 2013

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW
HUMIDITY FOR PORTIONS OF NORTHERN ALABAMA...

WITH THE LOSS OF DAYTIME HEATING...TEMPERATURES HAVE BEGUN TO FALL.
AS A RESULT...RELATIVE HUMIDITY VALUES HAVE RISEN ABOVE 25 PERCENT
ACROSS LAWRENCE...MORGAN...CULLMAN AND FRANKLIN COUNTIES IN NORTH
ALABAMA. THUS...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

SL.77

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Mar 13, 3:42 AM CDT, 23 minutes earlier.

Area forecast discussion, Mar 13, 3:42 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
342 AM CDT WED MAR 13 2013

.DISCUSSION...
A COOL REGIME CONTINUED ACROSS MUCH OF THE EASTERN LOWER 48...AS
HIGH PRESSURE EXTENDING FROM SOUTHERN CANADA TO THE SOUTHERN PLAINS
CONTROLS THE WEATHER. THIS RIDGE WAS HELPING PUSH A COLD FRONT THAT
BROUGHT SOAKING RAINS TO THE REGION DURING MONDAY FURTHER OFF OF THE
EAST COAST. NIGHT TIME TEMPERATURES ACROSS THE TENNESSEE VALLEY SO
FAR THIS MORNING HAVE CHILLED INTO THE MID/UPPER 30S WITH LIGHT
WINDS.

ON A LARGER SCALE...HIGH LATITUDE BLOCKING SETTING UP FROM NORTH OF
ALASKA TO EAST OF THE  PENINSULA WAS HELPING TO KEEP A COLD UPPER
VORTEX OVER THE  PROVINCE OF NORTHERN CANADA. THIS SETUP FOR THE
SHORT TERM WAS KEEPING A NW FLOW ACROSS THE EASTERN CONUS...AND
SENDING A FEW WEAK DISTURBANCES ACROSS THE REGION. IN A DRY/STABLE
ATMOSPHERE...THE ONLY CONSEQUENCE SO FAR HAS BEEN A FEW INTERVALS OF
MID/HIGH ALTITUDE CLOUDS. ONE OF THE UPPER LOWS IN THE COMPLEX...
PRESENTLY OVER THE GREAT LAKES....SHOULD WEAKEN AS IT DRIFTS TO THE
NORTH AND GETS ABSORBED WITHIN THE PRIMARY LOW. THIS WILL RESULT IN
THE UPPER FLOW BECOMING MORE ZONAL ACROSS THE CONUS BY THE WEEKEND.

A LACK OF SIGNIFICANT SYSTEMS WILL KEEP A DRY FORECAST GOING...AT
LEAST INTO THE FIRST HALF OF THE WEEKEND. BEFORE THIS OCCURS...
SURFACE HIGH BUILDING TO THE EAST WILL BRING EVEN COLDER HIGH
TEMPERATURES TODAY...RISING ONLY IN THE LOWER 50S MOST SPOTS DESPITE
SUNNY SKIES. THOSE HIGHS ARE 10-12 DEGREES BELOW NORMAL READINGS THIS
TIME OF YEAR. ALONG WITH THE RATHER COOL CONDITIONS...WINDS WILL BE
PICKING UP INTO THE 10-20 MPH RANGE FROM THE NORTHWEST BY THE LATE
MORNING...MAKING FOR RATHER 'BRISK' CONDITIONS THIS TIME OF YEAR.
SOMEWHAT HIGHER GUSTS ARE POSSIBLE IN THE MOUNTAINS.

LOW TEMPERATURES WED NIGHT/THU MORNING SHOULD FALL INTO THE
MID/UPPER 20S. THESE COLDER TEMPERATURES ARE PUTTING A DELAY ON THE
START OF THE GROWING SEASON...AND REDUCING A RISK OF EARLY BLOOMING
VEGETATION BEING AFFECTED BY A LATER SEASON FROST/FREEZE. THE COOL
SPELL SHOULD COME TO AN END (FOR A SHORT TIME) DURING THE END OF THE
WEEK...AS A SOUTHERN FLOW RETURNS...AND BRINGS WARMER CONDITIONS TO
THE REGION. HIGH TEMPERATURES BY FRIDAY SHOULD BE WELL INTO THE
60S...WITH SOME 70S POSSIBLE OVER THE WEEKEND.

MODEL DIFFERENCES IN HANDLING THE PASSING DISTURBANCES ARE APPARENT
BY THURSDAY AFTERNOON/EVENING. THE ECMWF WAS THE ONLY ONE PAINTING
LIGHT PRECIP ACROSS THIS REGION DURING THE PERIOD...WITH THE OTHER
MODELS STAYING ON THE DRY SIDE. DECIDED TO STAY ON A DRIER TREND...
ALTHOUGH COULD NOT TOTALLY RULE OUT VIRGA AND/OR A LIGHT SPRINKLE
OVER NE ALABAMA AND ADJACENT TENNESSEE. OTHERWISE...DRY CONDITIONS
SHOULD CONTINUE AT LEAST INTO SATURDAY. DURING SATURDAY EVENING...A
COLD FRONT SAGGING TOWARD THE REGION FROM THE NORTH WILL BRING A
SLIGHT CHANCE OF SHOWERS FOR THE ENTIRE REGION. THE GFS THIS GO
AROUND WAS MORE AGGRESSIVE BRINGING THE FRONT FURTHER SOUTH...WHILE
THE NEW ECMWF WAS FURTHER NORTH WITH THE FRONT POSITION. THE FRONT
SHOULD MOVE FURTHER TO THE NORTH AS WARM FRONT DURING SUN/MON...
PLACING THE TENNESSEE VALLEY IN A SOMEWHAT MORE UNSTABLE REGIME. THE
INCREASING INSTABILITY AND THE APPROACH OF A STRONGER FRONT SHOULD BE
SUFFICIENT FOR A LOWER END CHANCE OF SHOWERS/THUNDERSTORMS DURING
MONDAY. BOTH THE GFS/ECMWF BRING THE FRONT ACROSS THE AREA LATER
MONDAY. THE GFS WAS SLOWER PUSHING THE FRONT SOUTH...WHILE THE ECMWF
WAS FASTER. STAYED WITH THE FASTER SOLUTION AND DRY FOR NEXT MONDAY.
ALTHOUGH IT WILL COOL DOWN AFTER THE FRONTAL PASSAGE...IT DOES NOT
LOOK AS DRAMATIC AS THE PAST FEW FRONTAL PASSAGES.

RSB

&&

.AVIATION...
/ISSUED 1221 AM CDT WED MAR 13 2013/
FOR 06Z TAFS...UPPER TROUGH MOVING THROUGH THE TENNESSEE VALLEY WILL
SPREAD MID LEVEL CLOUDS (SCT/BKN 065-100) ACROSS NORTH ALABAMA FROM
07Z-11Z. WINDS SHOULD INCREASE OUT OF THE NORTHWEST THROUGHOUT THE
DAY ON WEDNESDAY TO 10-15KTS...AND COULD PERIODICALLY GUST CLOSER TO
20KTS AFTER 18Z. MAY ADD GUSTS INTO NEXT TAF ISSUANCE IF CONFIDENCE
IN OCCURRENCE CONTINUES TO INCREASE. WINDS WILL SLACKEN AGAIN AFTER
SUNSET AND VFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST PERIOD.

TT/CCC

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    52  28  57  40 /   0   0   0  10
SHOALS        52  27  58  40 /   0   0   0  10
VINEMONT      50  27  55  42 /   0   0   0   0
FAYETTEVILLE  49  27  55  40 /   0   0   0  10
ALBERTVILLE   50  27  55  37 /   0   0   0  10
FORT PAYNE    51  26  56  38 /   0   0   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 12, 12:22 PM CDT, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1222 PM CDT TUE MAR 12 2013

ALZ001>010-016-TNZ076-096-097-131000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1222 PM CDT TUE MAR 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY...AS COLD FRONT
APPROACHES THE TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.